Neurological aspects of organophosphate poisoning.

Abstract

Besides their well-known anticholinesterase action resulting in a typical acute cholinergic crisis, organophosphorus (OP) agents are capable of producing several subacute or chronic neurological syndromes. The acute over-stimulation at the neuromuscular junction results in muscle fiber necrosis. The significance of this OP-induced myopathy in human intoxication is unknown. Organophosphate-induced delayed neuropathy (OPIDN) arises 1-3 weeks after exposure to some OP compounds all capable of remarkably inhibiting a distinct esterase called neuropathy target esterase (NTE) during a critical time period. An experimental hen model has been designed to screen new OP compounds as to their delayed neurotoxic effects. The recently described intermediate syndrome emerges 1-4 days after an apparently well-treated cholinergic crisis. It main clinical features are sudden respiratory paralysis, cranial motor nerve palsies, and proximal limb muscle and neck flexor weakness. Whether or not this is a separate entity in OP agent toxicology remains to be seen. Further studies are required to further determine its clinical and paraclinical characteristics and the actual type of underlying neuromuscular dysfunction involved.

Topics

    0 Figures and Tables

      Download Full PDF Version (Non-Commercial Use)